Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 1, NWS Midland/Odessa, TX

March 29, 2002Ector County, Midland County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Mar 29, 2002, 6:08 PM CST for Ector County, Midland County, Texas. It was in force for 67 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Mar 29, 2002, 6:08 PM CST (00:08 UTC)
Expired
Mar 29, 2002, 7:15 PM CST
In force
67 min
Issued by
NWS Midland/Odessa, TX
Area
Counties, with a storm outline in the text

Counties Ector County, TX, Midland County, TX

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.1 hours before the alert went out and 13 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2002-03-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 305 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2002-03-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
305 J/kg
Mixed-layer CIN
-44 J/kg
Mixed-layer LCL
2596 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
127 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KMAF 300008
SVRMAF
TXC135-329-300115-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
608 PM CST FRI MAR 29 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN ECTOR COUNTY IN WEST TEXAS
  MIDLAND COUNTY IN WEST TEXAS

* UNTIL 715 PM CST

* AT 608 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTHWEST OF MISSION DORADO...OR ABOUT
  8 MILES NORTHEAST OF ODESSA...MOVING EAST AT 35 MPH.

* SOME LOCATIONS AFFECTED BY THE STORM INCLUDE...
  ODESSA...MIDLAND...VALLEY VIEW...  MIDLAND INTERNATIONAL AIRPORT...
  WARFIELD...AND GARDENDALE

LARGE HAIL...DAMAGING WINDS...AND VERY HEAVY RAINS ARE EXPECTED WITH
THIS STORM. TAKE COVER IN A SUBSTANTIAL SHELTER.

LAT...LON 3168 10188 3171 10254 3206 10248 3207 10199

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 29, 4:39 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Mar 29, 4:39 PM CST, 1 hour 29 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
439 PM CST FRI MAR 29 2002

UPDATED DISCUSSION...BASED ON WIND OBS FROM MT. LOCKE WELL OVER WIND
WARNING CRITERION WITH GUSTS NEAR HURRICANE FORCE...WILL BREAK OFF
THE DAVIS MOUTNIANS GROUP AND ISSUE A HIGH WIND WARNING FOR THIS AREA
THROUGH 30/0300 UTC.  PREVIOUS FORECAST DISCUSSION PROVIDED BLO.

---------------------------------------------------------------------

ABBREVIATED DISCUSSION DUE TO ONGOING WX...NAMELY NUMEROUS REPORTS
OF LANDSPOUTS ACROSS THE WESTERN LOW ROLLING PLAINS AND THE PERMIAN
BASIN.  SHORT TERM...EXPECT CONDITIONS FAVORABLE FOR LANDSPOUTS FOR
THE NEXT FEW HOURS GIVEN LAPSE RATES AND INGEST OF PREEXISTING
VORTICITY INVOF A STATIONARY FRONT EXTENDING FROM NEAR LOVINGTON NM
EAST SOUTHEAST TO NEAR KBGS.  GIVEN VERY HIGH LFCS AND LOW CAPES...
THE CHANCES FOR TRADITIONAL TORNADOES ARE EXTREMELY LOW.

MODELS APPEAR WELL INITIALIZED AND SHOW LITTLE DISSIMILARITY AMONG
THEIR SOLUTIONS THROUGH 48H.  EXPECT CONVECTION TO BLOSSOM OVER THE
NORTHERN AND EASTERN CWFA THIS EVENING AS LARGE SCALE LIFT IN ADVANCE
OF THE APPROACHING DESERT SW CLOSED LOW ENCOUNTERS INCREASING LOW
LEVEL MOISTURE.  MEANWHILE...THE QUASISTATIONARY FRONT DRAPED OVER
NORTHEASTERN ZONES ATTM WILL BEGIN TO SAG SOUTH TONIGHT AS LOW LEVEL
CYCLOGENESIS SHIFTS EAST.  ENOUGH INSTABILITY AND SHEAR TO WARRANT
MENTION OF SEVERE OVER FAR EASTERN ZONES TONIGHT MORE OR LESS IN LINE
WITH THE LATEST SWODY1...BUT DONT EXPECT MUCH MORE THAN NICKELS FROM
THE STRONGER STORMS.  MODEL QPF PLACEMENTS LOOK REASONABLE...WITH THE
HEAVIEST RAINS OVER THE NORTHERN BASIN EAST INTO THE WESTERN LOW
ROLLING PLAINS.  FOR TOMORROW...EXPECT MOST OF THE RAINS TO SHIFT TO
THE NORTHERN CWFA UNDER MID LEVEL DEFORMATION ALOFT...WHILE THE
SOUTHERN CWFA BECOMES DOWNSLOTTED.  EXPECT PRECIP TO END EARLY
SATURDAY EVENING ACROSS EASTERN ZONES WITH PASSAGE OF THE UPPER
LOW...AND SKIES SHOULD BECOME PARTLY CLOUDY AREAWIDE BY MIDNIGHT
SUNDAY.  EASTER SUNDAY LOOKS TO BE A GOOD ONE WITH A WARMING TREND
THROUGH TUESDAY.  LONG RANGE MODELS CONTINUE TO ADVERTISE A cP
FRONTAL PASSAGE TUESDAY...AND WILL CONTINUE THE ONGOING FORECAST OF
COOLER TEMPERATURES WEDNESDAY AND THURSDAY BEFORE MODERATING TO NEAR
SEASONAL NORMS FRIDAY.

THE PRELIMINARY GUIDANCE BELOW IS FOR COORDINATION PURPOSES ONLY.
OFFICIAL FORECASTS ARE CONTAINED WITHIN THE WEST TEXAS/SOUTHEASTERN
NEW MEXICO ZONE FORECAST.

MAF  50/62/40/68    77-0
LSA  48/58/40/69    88-0
6R6  58/75/50/74    4200
MRF  42/68/35/68    4200
CNM  48/64/42/72    7700

.MAF...
TX...HIGH WIND WARNING IN EFFECT FOR THE DAVIS AND APACHE MOUNTAINS OF
     WEST TEXAS THROUGH 30/0300 UTC...TXZ074.
NM...NONE.

In the hours before

Special weather statement, Mar 29, 1:04 PM CST, 5 hours 4 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-292100-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CST FRI MAR 29 2002

.SYNOPSIS...
THE COMBINATION OF AN APPROACHING UPPER LEVEL STORM SYSTEM...AN
APPROACHING COLD FRONT...AND AN INCREASE IN MOISTURE WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT.  IN ADVANCE OF THESE
SYSTEMS...STRONG WINDS WILL BE POSSIBLE THIS AFTERNOON IN THE DAVIS
MOUNTAINS AND MARFA PLATEAU AREAS OF WEST TEXAS.

.THREATS...
WIND...
STRONG SOUTHWESTERLY WINDS WILL BE POSSIBLE IN THE DAVIS MOUNTAINS
AND THE MARFA PLATEAU THIS AFTERNOON.  SOUTHWESTERLY WINDS OF 40 TO
50 MPH...WITH GUSTS TO NEAR 60 MPH...WILL BE POSSIBLE.  A HIGH WIND
WARNING IS IN EFFECT FOR THE DAVIS MOUNTAINS AND THE MARFA PLATEAU
FOR THIS AFTERNOON.  PLEASE REFER TO THE HIGH WIND WARNING /WWUS74
KMAF/ ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN MIDLAND FOR
ADDITIONAL INFORMATION.

THUNDERSTORMS...
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BY MID EVENING ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM THE LOWER TRANS PECOS REGION OF
WEST TEXAS NORTH INTO THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS...WHERE BOTH OF MOISTURE AND INSTABILITY WILL BE
GREATEST.

ONE OR TWO OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT INTO
EARLY SATURDAY MORNING...WITH THE PRIMARY THREAT BEING LARGE HAIL.
GUSTY WINDS AND DEADLY LIGHTNING WILL ALSO BE POSSIBLE.  IT APPEARS
THAT THE THREAT OF STORMS CAPABLE OF PRODUCING TORNADOES WILL BE
LOW OVERNIGHT.

RAIN AND THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS OVER MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AFTER MIDNIGHT...WITH THE
THREAT OF SEVERE WEATHER ENDING BEFORE DAYBREAK SATURDAY.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE IN MIDLAND CAN BE
FOUND ON THE INTERNET AT http://www.srh.noaa.gov/maf
Special weather statement, Mar 29, 3:18 PM CST, 2 hours 50 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-058>063-067>070-075-082-300000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
318 PM CST FRI MAR 29 2002

...LANDSPOUTS POSSIBLE ACROSS THE WEST TEXAS PERMIAN BASIN AND
SOUTHEAST NEW MEXICO THE REST OF THIS AFTERNOON...

A STRONG THUNDERSTORM OUTFLOW BOUNDARY MOVING SOUTHWESTWARD ACROSS
THE PERMIAN BASIN COMBINED WITH AN UPPER LEVEL DISTURBANCE
APPROACHING FROM NEW MEXICO WILL PRODUCE AN ENVIRONMENT FAVORABLE
FOR TORNADO-LIKE CIRCULATIONS CALLED LANDSPOUTS THIS AFTERNOON.

THESE LANDSPOUTS ARE GENERALLY STRONGER NEAR THE GROUND...TEND TO
LOOK SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF
PRODUCING MINOR DAMAGE.

PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A
TORNADO. GO TO A PLACE OF SHELTER...SUCH AS A BASEMENT...CELLAR...
OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME...
AWAY FROM WINDOWS.

THUNDERSTORMS ARE EXPECTED TO PERSIST FOR THE REST OF THIS AFTERNOON
ACROSS THE PERMIAN BASIN OF WEST TEXAS AND SOUTHEAST NEW MEXICO.

12
Special weather statement, Mar 29, 4:30 PM CST, 1 hour 38 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-300900-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 PM CST FRI MAR 29 2002

.SYNOPSIS...
THE COMBINATION OF AN APPROACHING UPPER LEVEL STORM SYSTEM...AN
APPROACHING COLD FRONT...AND AN INCREASE IN MOISTURE WILL RESULT IN
SHOWER AND THUNDERSTORM DEVELOPMENT OVERNIGHT.  IN ADVANCE OF THESE
SYSTEMS...STRONG WINDS WILL BE POSSIBLE THIS EVENING IN THE DAVIS
MOUNTAINS AND MARFA PLATEAU AREAS OF WEST TEXAS.

.THREATS...
THUNDERSTORMS...
SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP THIS EVENING ACROSS
MUCH OF WEST TEXAS AND SOUTHEASTERN NEW MEXICO.  THE BEST AREAS FOR
THUNDERSTORM DEVELOPMENT WILL BE FROM THE LOWER TRANS PECOS REGION OF
WEST TEXAS NORTH INTO THE EASTERN PERMIAN BASIN AND WESTERN LOW
ROLLING PLAINS...WHERE BOTH MOISTURE AND INSTABILITY WILL BE
GREATEST.

ONE OR TWO OF THESE STORMS COULD BECOME SEVERE LATE TONIGHT INTO
EARLY SATURDAY MORNING...WITH THE PRIMARY THREAT BEING LARGE HAIL.
GUSTY WINDS AND DEADLY LIGHTNING WILL ALSO BE POSSIBLE.  IT APPEARS
THAT THE THREAT OF STORMS CAPABLE OF PRODUCING TORNADOES WILL BE
LOW OVERNIGHT.

LANDSPOUTS WILL ALSO BE POSSIBLE ACROSS THE PERMIAN BASIN AND
SOUTHEAST NEW MEXICO THE REST OF THIS AFTERNOON AND TONIGHT. THESE
LANDSPOUTS ARE GENERALLY STRONGER NEAR THE GROUND...TEND TO LOOK
SIMILAR TO A SODA STRAW AT TIMES...AND ARE CAPABLE OF PRODUCING MINOR
DAMAGE.

PERSONS VIEWING THESE LANDSPOUTS SHOULD TREAT THEM AS THEY WOULD A
TORNADO. GO TO A PLACE OF SHELTER...SUCH AS A BASEMENT...CELLAR...
OR LOWEST FLOOR IN AN INTERIOR BATHROOM OR CLOSET OF YOUR HOME...
AWAY FROM WINDOWS.

RAIN AND THUNDERSTORM ACTIVITY WILL BECOME MORE NUMEROUS OVER MUCH OF
WEST TEXAS AND SOUTHEASTERN NEW MEXICO AFTER MIDNIGHT...WITH THE
THREAT OF SEVERE WEATHER ENDING BEFORE DAYBREAK SATURDAY.

SN

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 29, 6:54 PM CSTSevere Thunderstorm WarningMAFMitchell26 min
Mar 29, 7:20 PM CSTSevere Thunderstorm WarningMAFGlasscock55 min
Mar 29, 7:44 PM CSTSevere Thunderstorm WarningMAFHoward46 min
Mar 29, 8:21 PM CSTSevere Thunderstorm WarningMAFMitchell39 min
Mar 29, 10:06 PM CSTSevere Thunderstorm WarningMAFWinkler39 min
Mar 30, 12:52 AM CSTSevere Thunderstorm WarningMAFUpton38 min
Mar 30, 3:16 AM CSTSevere Thunderstorm WarningMAFGaines29 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.